The death toll has risen to seven from a ‘rapidly evolving outbreak’ of rare fungal meningitis that has been linked to spinal steroid injections, sparking fear as new cases have been reported in nine U.S. states.
The potential scope of the meningitis outbreak, that has sickened 64 people, widened dramatically as health officials warned that hundreds, perhaps thousands, of patients who received steroid back injections in 23 states could be at risk.
The outbreak of the disease, known as aspergillus meningitis, is caused by a fungus found in a spinal steroid injections, a fairly common treatment used to relieve back pain, according to the U.S. Food and Drug Administration.
The latest fatalities were reported in Michigan on Saturday, though the Michigan Department of Community Health said they would not provide more information on the two deaths until after the weekend.
The fifth victim, Diana Reed, died on Wednesday afternoon at St Thomas Hospital in Nashville, Tennessee, surrounded by family members.
Mrs Reed, 56, is one of thousands of patients recently treated in Tennessee hospitals for back pain with a steroid epidural – a fairly typical treatment. But since then a tainted batch of steroids released across the U.S. has been linked to dozens of cases of fungal meningitis.
Mrs Reed, of Brentwood, Tennessee, was the fifth person to succumb to the infection.
A blog written by a close friend of Reed’s family, Brandon Scott Thomas, characterized her as ‘hilarious, beautiful, and full of life’ and praised her for carrying for husband Wayne Reed after he was diagnosed with Amyotrophic lateral sclerosis – more commonly known as Lou Gehrig’s disease – almost 20 years ago.
‘Over the course of the last week she has gone from someone brimming with life to someone in the process of passing from this life to the next,’ wrote.
‘Her brain couldn’t take the stress. After a series of strokes they moved her to hospice care. Wayne, one of the longest surviving patients with ALS, there by her side.’
Reed served on the board of her husband’s namesake child care organization, the Wayne Reed Christian Child Care Center.
The injectable steroids responsible for Reed’s death were produced by New England Compounding Center, a specialized pharmacy in Framingham, Massachusetts. The company has shut down operations and said it is working with regulators to identify the source of the infection.
It is not clear how many patients received tainted injections, or even whether everyone who got one will get sick.
So far, 64 people in nine states – Tennessee, Virginia, Maryland, Florida, North Carolina, Indiana, Michigan, Minnesota and Ohio – have contracted fungal meningitis, and five have died, according to the Centers for Disease Control and Prevention.
In an alarming indication that the outbreak could get a lot bigger, Massachusetts health officials said the pharmacy involved, the New England Compounding Center of Framingham, has recalled three lots consisting of a total of 17,676 single-dose vials of the steroid, preservative-free methylprednisolone acetate.
An unknown number of those vials reached 75 clinics and other facilities in 23 states between July and September, federal health officials said. Several hundred of the vials, maybe more, have been returned unused, one Massachusetts official said.
However many other vials were used. At one clinic in Evansville, Indiana, more than 500 patients got shots from the suspect lots, officials said. At two clinics in Tennessee, more than 900 patients received them.
The incubation period before symptoms appear is 28 days, and its almost certain more cases will be reported say health officials, who are now calling this a national health crisis.
Unlike the more common viral and bacterial meningitis, fungal meningitis is not contagious. It is an inflammation of the brain and spinal cord.
Symptoms include a severe headache, nausea, fever, and dizziness.
The first patients identified in Tennessee experienced slurred speech, and difficulty walking and urinating.
The pharmacy voluntarily recalled three lots of the steroid Methylprednisolone Acetate on September 26 according to the FDA. The drug is primarily used to relieve back pain.
The drug was administered to patients in their late 40s to early 80s.
Tennessee’s S. Thomas Hospital, ground zero for the outbreak with a suspected 15 cases as of Wednesday with two in critical condition, reported having 2,000 vials of the steroid in stock before the threat was discovered.
‘Some are doing well and improving. Some are very ill – very, very seriously ill and may die,’ Tennessee health official Dr. David Reagan said.
In Tennessee alone roughly 1,000 people were administered the steroid.
The link between the injections and the meningitis was discovered by Tennessee physician April Pettit, who found the initial cases were all people who’d recently received an epidural.
Officials are still investigating how the steroid resulted in fungal meningitis.
New England Compounding Center released a statement promising to work with heath authorities to discover what happened. But company president and licensed pharmacist Barry J. Cadden has otherwise dodged interview requests and the company web site is down.
An archived version of the site notes the company is licensed to distribute drugs in every U.S. state.
New England Compounding Center is among the approximately 3,000 U.S. compounding pharmacies specializing in blending, liquefying, or combining medicines customized for patients unable to swallow tablets, require specific dosages, or who have allergies.
Such companies are regulated by the state boards of pharmacy that license them rather than facing the broader regulations traditional drug companies deal with.
The pharmacy has produced questionable products before. In 2006, New England Compounding Center was one of four companies ordered by the the Food and Drug Administration to cease producing a topical anesthetic cream that was found to cause ‘grave reactions including seizures and irregular heartbeats.’
The cream was the cause of two deaths, neither tied directly to New England Compounding Center.